E-Mycin is a broad-spectrum antibiotic that is effective against a large number of bacteria. It helps fight infections in many places in the body including the urinary, genital and digestive tracts, lungs, heart, ears, throat and skin.

Side Effects and Interactions

The most frequent side effects of erythromycin-type antibiotics involve digestive tract upset. Stomach pain and cramping are not uncommon.

Nausea, vomiting, loss of appetite and diarrhea can be troublesome for some people.

Less common adverse reactions include jaundice, pale stools, confusion, hairy tongue, itching of the
anus or vagina and hearing loss, especially in older people or individuals with kidney problems. Report any symptoms to your physician promptly.

E-Mycin can interact with several other medicines including the asthma drug theophylline,
the anti-seizure medication Tegretol, the blood thinner Coumadin, the sleeping pill Halcion and the migraine medicine ergotamine.

It should not be taken by people who are also taking the antihistamines Seldane or Hismanal, as it could lead to a dangerous build-up of these drugs in the body.

Check with your pharmacist and physician to make sure E-Mycin is safe in combination with any other drugs you take.

Special Precautions

Because E-Mycin, like other erythromycins, is eliminated from the body by the liver, this drug should be used very cautiously, if at all, by people with liver problems.

Anyone with a history of allergy to erythromycin-type antibiotics should probably avoid E-Mycin.

Symptoms of an allergic reaction include hives, rash and itching. In rare instances allergy may trigger life-threatening anaphylactic shock.

Taking the Medicine

E-Mycin is an enteric-coated tablet and may be taken with or without food. Doses are usually spaced evenly throughout the day. Check with your physician or pharmacist for specific instructions.

Join Over 90,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. LW

    I started taking Erythromycin after having a dental extraction to clear up the infection in my jawbone. I was prescribed 500mg 4xday. After 24 hours I took my next dose and experienced really bad stomach pain that eventually subsided. The next dose 6 hours later made me violently ill. I threw up 5 times in less than an hour until I got it all out of my stomach. Called the dentist and asked for something else. I will never take this again!

  2. MSF

    When in hospital for double pneumonia, IVs of erythromycin caused brown rash above my abdomen – and a line up my arm from the insert area to my elbow!!!
    A friend who worked for a doctor told me to stop taking the pills when I got home from the hospital!! I’m glad I listened to her and then to her boss!!
    I always put that allergy on any medical forms to this day!

  3. JG

    My daughter developed swelling around her nose/bridge and under her eyes shortly after stating Erythromycin. Can’t get a straight answer from the dentist who prescribed it or the er we spent 4.5 hours at Monday night into Tuesday morning.
    I decided to stop the med after seeing that face swelling was a sign of severe allergic reaction and then gave her benedryl after checking with her pharmacist. the swelling continues and I am worried. Anyone experience this? Any suggestions?

  4. barry k.

    The over prescription of antibiotics is a blight on society.
    Allergies are not taken seriously enough.
    Sometimes for minor things wait and see if the body cures itself within
    a reasonable time which may not be as quick as most people are demanding.
    Tough they have a duty to others to not let the antibiotic prescribing “mess”
    get any worse.It needs to be reined in.
    They are such a precious resource that surely cannot just be thrown away { by allowing drug resistance to be further a cause for public health risk} for the sake of a quick fix when other treatments though they may be slower are available.
    Residual and not so “residual” antibiotics in food products especially chicken and other poultry, beef products should not be tolerated as they are now.
    Will we see common sense action taken before it is too late?

  5. S B

    Hi. My son has been taking erythromycin for about 7 days now, and only this morning has came out in red itchy spots on his face, neck and a few on his body. They have blistery tops to them and are extremely itchy. He also has some crusty looking spots right under the duct of his right eye. Is this an allergic reaction to erythromycin? Thanks

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.